Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Algebraic numbers close to both $0$ and $1$
HTML articles powered by AMS MathViewer

by D. Zagier PDF
Math. Comp. 61 (1993), 485-491 Request permission


A recent theorem of Zhang asserts that \[ H(\alpha ) + H(1 - \alpha ) \geq C\] for all algebraic numbers $\alpha \ne 0,1, (1 \pm \sqrt { - 3} )/2$, and some constant $C > 0$. An elementary proof of this, with a sharp value for the constant, is given (the optimal value of C is $\tfrac {1}{2}\log (\tfrac {1}{2}(1 + \sqrt 5 )) = 0,2406 \ldots$, attained for eight values of $\alpha$) and generalizations to other curves are discussed.
Similar Articles
Additional Information
  • © Copyright 1993 American Mathematical Society
  • Journal: Math. Comp. 61 (1993), 485-491
  • MSC: Primary 11R06; Secondary 11R04, 12D10
  • DOI:
  • MathSciNet review: 1197513